Kansas, 2018

Hail in Kansas, May 14, 2018

May 14, 2018 · NWS SGF · 1 event in 1 county or zone

Isolated severe storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 14, 1:56 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 14, 1:56 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
256 PM CDT Mon May 14 2018

...SEVERE THUNDERSTORM WATCH POSTED THROUGH 10PM...

.SHORT TERM...(This evening through Tonight)

Scattered thunderstorms developed this afternoon across west
central and central Missouri. This airmass contained up to 3000
j/kg of mixed layer cape. Deep shear was on the marginal side,
however, this cape / shear combination should be sufficient to
produce a few organized thunderstorms late this afternoon and
evening.

A Severe Thunderstorm Watch has been posted for areas along and
north of a line from Columbus, Kansas to Rolla, Missouri.

This activity was forced by an upper level shortwave trough that
was centered directly over the state of Missouri today.

For tonight, scattered thunderstorms will continue as the airmass
remains unstable. The shortwave will be exiting, however, it's
possible that outflow from storms in northeast Kansas forces
scattered coverage tonights. So will need to monitor for the risk
of a large line segment.

.LONG TERM...(Tuesday through Monday)

Models are suggesting the possibility of a stalled out outflow
boundary across southern Missouri tomorrow, that triggers another
round of afternoon convection. Shear remains weak, but given the
instability, we won't rule out a rogue wind report or two.

Similar conditions are expected on Thursday, as the GFS depicts a
stalled out synoptic cold front over southern Missouri that will
once again trigger scattered convection within a weakly sheared
airmass.

Building mid level heights and an increasingly capped airmass will
limit convective potential on Friday. Look for afternoon highs to
reach the 80s on a daily basis through Friday.

Saturday also looks dry, however, by Saturday night and Sunday,
a weak zone of baroclinicity slides underneath the weak southwest
flow aloft and brings additional rain chances to the Ozarks. Shear
could be a bit stronger on Sunday, bringing some organization to
the storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1115 AM CDT Mon May 14 2018

KSGF/KJLN/KBBG tafs: Scattered thunderstorms will be possible for
much of the taf period as they form along a sfc front that will be
west-northwest-north of the area. Outside of thunderstorms, expect
general vfr conditions. Winds will veer to the southwest and west
late in the taf period as the front moves into the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...DSA
Hazardous weather outlook, May 14, 12:51 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
151 PM CDT Mon May 14 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
151 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

  Strong to severe thunderstorms are possible this afternoon and
  this evening over areas along and north of a line from Columbus
  Kansas to Rolla Missouri. Damaging wind gusts will be the
  primary risk with the most intense thunderstorms. However,
  large hail up to the size of quarters will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Periodic thunderstorm chances will then occur through the
  remainder of the week. At this time lightning looks to be the
  main risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, May 14, 2:28 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
328 PM CDT MON MAY 14 2018

MOZ055-056-142115-
Benton MO-Morgan MO-
328 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND MORGAN
COUNTIES UNTIL 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cole Camp, or 15 miles west of Versailles, moving northeast at 30
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Versailles...                     Cole Camp...
Stover...                         Barnett...
Syracuse...                       Florence...
Crockerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.

LAT...LON 3868 9284 3860 9284 3843 9264 3838 9264
      3836 9322 3854 9321 3853 9307 3869 9306
TIME...MOT...LOC 2027Z 242DEG 28KT 3848 9312

Wise
Special weather statement, May 14, 3:21 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
421 PM CDT MON MAY 14 2018

KSZ073-142215-
Bourbon KS-
421 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 515 PM
CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bronson, or 11 miles east of La Harpe, moving east at 25 mph.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Redfield...                       Petersburg...
Hammond...                        Devon...
Garland...                        Harding...
Xenia...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3800 9508 3799 9462 3770 9462 3775 9509
TIME...MOT...LOC 2121Z 278DEG 22KT 3789 9509

Wise
Special weather statement, May 14, 3:23 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
423 PM CDT MON MAY 14 2018

KSZ073-142230-
Bourbon KS-
423 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 530 PM
CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bronson, or 12 miles east of La Harpe, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Redfield...                       Petersburg...
Hammond...                        Devon...
Garland...                        Harding...
Xenia...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3800 9508 3799 9462 3770 9462 3775 9509
TIME...MOT...LOC 2123Z 278DEG 22KT 3789 9508

Wise
Special weather statement, May 14, 3:34 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
434 PM CDT MON MAY 14 2018

MOZ057-069-142230-
Camden MO-Miller MO-
434 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER AND CAMDEN
COUNTIES UNTIL 530 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Laurie, or 11 miles northwest of Camdenton, moving
east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Ha Ha Tonka State Park...         Osage Beach...
Camdenton...                      Village of Four Seasons...
Lake Ozark...                     Laurie...
Sunrise Beach...                  Macks Creek...
Linn Creek...                     Tuscumbia...
Climax Springs...                 Bagnell...
Brumley...                        Freedom...
Kaiser...                         Hurricane Deck...
Old Linn Creek...                 Branch...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and southwestern Missouri.

LAT...LON 3802 9240 3787 9241 3789 9263 3790 9306
      3817 9306 3820 9289 3819 9277 3822 9276
      3827 9241
TIME...MOT...LOC 2134Z 260DEG 22KT 3811 9292

Wise
Local storm report, May 14, 3:56 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             MACKS CREEK             37.97N 92.95W
05/14/2018  E1.25 INCH       CAMDEN             MO   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED.

&&

MG
Special weather statement, May 14, 4:24 PM CST, 1 minute before
Special Weather Statement
National Weather Service Springfield MO
524 PM CDT MON MAY 14 2018

MOZ058-071-142315-
Maries MO-Phelps MO-
524 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARIES AND NORTHERN PHELPS
COUNTIES UNTIL 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dixon, or 15 miles north of Waynesville, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rolla...                          St. James...
Belle...                          Doolittle...
Vienna...                         Brinktown...
Northwye...                       Vichy...

This includes Interstate 44 near mile marker 175, and between mile
markers 187 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and east central Missouri.

LAT...LON 3798 9163 3793 9202 3801 9203 3801 9214
      3802 9218 3812 9218 3829 9190 3829 9166
TIME...MOT...LOC 2224Z 244DEG 24KT 3804 9212

Wise

The radar

The Pleasant Hill radar (KEAX), 116 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bourbon

When
May 14, 4:25 PM CST
Where
Bourbon County, 0.69 mi S of Ft Scott
Measured
1 in hail
Reported by
Social Media
Coordinates
37.820, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754213.